Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 13, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 28, 2015, 7:14 PM CDT for Brown County, Marshall County, South Dakota. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2015, 7:14 PM CDT (00:14 UTC)
- Expired
- May 28, 2015, 7:35 PM CDT
- In force
- 21 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Brown County, SD, Marshall County, SD
The radar
The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:15 PM CDT | HAIL 0.75 | 6 E Hecla, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 866 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1960 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
349
WUUS53 KABR 290014
SVRABR
SDC013-091-290045-
/O.NEW.KABR.SV.W.0013.150529T0014Z-150529T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
714 PM CDT THU MAY 28 2015
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BROWN COUNTY IN NORTHEASTERN SOUTH DAKOTA...
NORTHWESTERN MARSHALL COUNTY IN NORTHEASTERN SOUTH DAKOTA...
* UNTIL 745 PM CDT
* AT 713 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HECLA...OR
14 MILES WEST OF BRITTON...MOVING NORTH AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN BROWN AND NORTHWESTERN MARSHALL COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4582 9801 4584 9811 4594 9810 4594 9801
4593 9787
TIME...MOT...LOC 0013Z 201DEG 16KT 4587 9804
HAIL...1.00IN
WIND...<50MPH
$$
SERR2 follow-up statements
835
WWUS53 KABR 290029
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CDT THU MAY 28 2015
SDC013-091-290045-
/O.CON.KABR.SV.W.0013.000000T0000Z-150529T0045Z/
BROWN SD-MARSHALL SD-
729 PM CDT THU MAY 28 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN BROWN AND NORTHWESTERN MARSHALL COUNTIES...
AT 729 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF LUDDEN...OR 14 MILES SOUTH OF OAKES...MOVING NORTH AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN BROWN AND NORTHWESTERN MARSHALL COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4588 9796 4589 9809 4594 9810 4594 9801
4593 9787
TIME...MOT...LOC 0029Z 201DEG 16KT 4594 9800
HAIL...1.00IN
WIND...<50MPH
$$
SERR109
WWUS53 KABR 290035
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
735 PM CDT THU MAY 28 2015
SDC013-091-290044-
/O.CAN.KABR.SV.W.0013.000000T0000Z-150529T0045Z/
BROWN SD-MARSHALL SD-
735 PM CDT THU MAY 28 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWN AND
NORTHWESTERN MARSHALL COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4588 9796 4589 9809 4594 9810 4594 9801
4593 9787
TIME...MOT...LOC 0033Z 201DEG 16KT 4596 9799
$$
SERRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:30 PM CDT, 44 minutes earlier.
Area forecast discussion, May 28, 6:30 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 630 PM CDT THU MAY 28 2015 .UPDATE... ISSUED AT 625 PM CDT THU MAY 28 2015 SEE UPDATED AVIATION DISCUSSION BELOW. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 320 PM CDT THU MAY 28 2015 NOT MUCH CHANGE OVERALL FROM PREVIOUS FORECAST...AND NOT MUCH TO ADD TO PREVIOUS UPDATE AND EARLY MORNING DISCUSSION. PEAK MLCAPE VALUES CENTER NEAR ABERDEEN AT AROUND 2500J/KG AND WE ARE ALREADY SEEING A FEW WEEK UPDRAFTS DEVELOP. THIS IS WELL AHEAD OF THE COLD FRONT...AND ALSO IS IN LINE WITH HIGH RES GUIDANCE WHICH DEPICTS RATHER SCATTERED/UNORGANIZED CONVECTION THANKS TO POOR UPPER FORCING AND LACK OF A DEFINED SURFACE BOUNDARY. BETTER DYNAMICS DEVELOP TONIGHT WITH A MINOR Q VECTOR BULLSEYE NEAR THE RIGHT ENTRANCE REGION OF A WEAK JET. BY THAT POINT...LOW LEVEL FORCING IS MUCH MORE LIMITED...SO ANTICIPATE A CONTINUATION OF WEAK SHOWERS/STORMS. THE ONLY ISSUE IS THE WEAK WIND FIELD AT THE SURFACE AND ALOFT...WHICH SUGGEST A SLOW STORM MOTION. WILL KEEP MENTION OF HEAVY RAIN FOR PORTIONS OF CENTRAL/EASTERN SD. CANADIAN HIGH PRESSURE UNDERCUTS THE UPPER TROF BY MORNING...PUSHING SHOWERS SOUTH. THE COMBINATION OF A 7MB/6HR PRESSURE INCREASE AND A 10MB GRADIENT NE TO SW ACROSS THE STATE...ALONG WITH 850MB TEMPERATURES FALLING FROM 14C AT 06Z TO AROUND 4C BY 21Z WILL RESULT IN CHILLY/BREEZY CONDITIONS FOR FRIDAY. WINDS WILL WEAKEN RAPIDLY SATURDAY AM AS A RIDGE AXIS MOVES OVERHEAD. GUIDANCE HAS TEMPERATURES FALLING INTO THE UPPER 30S TO AROUND 40 SO MAY HAVE TO MENTION FROST IN FUTURE UPDATES. VERY LIMITED TEMPERATURE RECOVERY FOR SATURDAY THANKS TO NORTHEAST FLOW. .LONG TERM...(SUNDAY THROUGH THURSDAY) ISSUED AT 320 PM CDT THU MAY 28 2015 THE LONG TERM PERIOD WILL REMAIN FAIRLY ACTIVE ACROSS THE REGION AS ENERGY MOVES OVER THE NORTHERN PLAINS EVERY DAY OR SO. HOWEVER AS WE HEAD TOWARD EARLY NEXT WEEK THE MODELS ADVECT A PRETTY HEALTHY EML EAST OFF THE WESTERN HIGHS PLAINS. SO PART OF THE PERIOD MAY BE CAPPED. COOLER MID LEVEL TEMPS ENTER THE PICTURE AS TROFFING EDGES EAST INTO THE FORECAST AREA BY LATE WEEK. THATS WHEN RAIN CHANCES SHOULD BE THE GREATEST. TEMPERATURES WILL START THE PERIOD A LITTLE UNDER NORMAL...BUT THEN TREND TOWARD NORMAL OR EVEN ABOVE NORMAL BY EARLY NEXT WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 625 PM CDT THU MAY 28 2015 SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MAINLY THE WESTERN AND CENTRAL PARTS OF THE CWA THIS EVENING. SHOWERS WILL STILL BE POSSIBLE OVERNIGHT ACROSS THE CENTRAL AND EAST AS A FRONTAL BOUNDARY TRACKS EASTWARD. MVFR/IFR STRATUS MAY SETTLE IN LATE TONIGHT INTO EARLY FRIDAY MORNING BEFORE HIGH PRESSURE MOVES IN BRINGING VFR CONDITIONS BACK FOR THE REMAINDER OF THE DAY FRIDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...TDK AVIATION...PARKIN
Hazardous weather outlook, May 28, 4:32 AM CDT, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 432 AM CDT THU MAY 28 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 432 AM CDT THU MAY 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER THIS AFTERNOON AND PERSIST INTO THE EVENING HOURS. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH HAIL AND GUSTY WINDS THE MAIN THREATS. HEAVY RAIN IS ALSO POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN ACTIVE WEATHER PATTERN IS LOOKING MORE LIKELY BY EARLY NEXT WEEK...WITH CHANCES FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON INTO EARLY EVENING ACROSS PORTIONS OF THE FORECAST AREA. TMT
In the hours before
Local storm report, May 28, 5:59 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
559 PM CDT THU MAY 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 6 SE RELIANCE 43.82N 99.52W
05/28/2015 E1.00 INCH LYMAN SD PUBLIC
MANY QUARTER SIZED HAIL STONES
&&
EVENT NUMBER ABR1500324
LUECKSpecial weather statement, May 28, 6:13 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 613 PM CDT THU MAY 28 2015 SDZ010-290000- EDMUNDS SD- 613 PM CDT THU MAY 28 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDMUNDS COUNTY UNTIL 700 PM CDT... AT 612 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROSCOE...OR 12 MILES WEST OF IPSWICH...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROSCOE...LOYALTON AND PLAINVIEW COLONY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4525 9928 4532 9947 4558 9921 4558 9891 TIME...MOT...LOC 2312Z 229DEG 17KT 4538 9928 SERR
Special weather statement, May 28, 6:16 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 516 PM MDT THU MAY 28 2015 SDZ015-290000- DEWEY SD- 516 PM MDT THU MAY 28 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DEWEY COUNTY UNTIL 600 PM MDT... AT 516 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITE HORSE...OR 25 MILES SOUTHWEST OF MOBRIDGE...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WHITE HORSE AND PROMISE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4513 10088 4535 10106 4546 10077 4538 10051 TIME...MOT...LOC 2316Z 232DEG 28KT 4534 10088 SERR
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:05 PM CDT | Areal Flood Warning | ABR | Edmunds | 3 hr |
| May 29, 12:56 AM CDT | Areal Flood Warning | ABR | Marshall, Roberts | 6 hr |
| May 29, 6:55 AM CDT | Areal Flood Warning | ABR | Marshall, Roberts | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.